How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31615
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
5625079
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

I have been taking Prilosec on Doctors orders for the past

Resolved Question:

I have been taking Prilosec on Doctor's orders for the past two months and for the last four days in a row I have had to move my bowels immediately upon awakening. There is some pressure in my abdomen but otherwise the first bowel movement seems normal. What follows though are recurrent cramps at five to fifteen minute intervals that force repeated bowel movements. This continues through the morning into early afternoon until it seems that every scrap of fecal matter has been expelled from my stomach and intestines, and then the cramps subside. The cramps feel like those associated with diarrhea but there is no watery discharge.

Could this condition be related to the long term use of Prilosec?

Thanks for your assistance.
Submitted: 4 years ago.
Category: Health
Expert:  Dr. Arun Phophalia replied 4 years ago.
Greetings.

Irritable colon and abdominal cramps can occur as adverse effects of the Prilosec. Please see the side effect section of the resource;

http://www.rxlist.com/prilosec-drug/side-effects-interactions.htm


The other possibility for your symptoms can be; mild grade viral infection; which is self resolving and should subside in next couple of days.

Please feel free for your follow up questions.

 

I would be happy to assist you further, if you need any more information.

 

Dr. Arun
Dr. Arun Phophalia and 3 other Health Specialists are ready to help you
Customer: replied 4 years ago.
Thank you Doctor for your response. If it is due to the Prilosec, is it normal that I could take it for two months with no ill effects and then suddenly develop these symptoms?
Expert:  Dr. Arun Phophalia replied 4 years ago.
You are welcome.

Yes. The adverse effects of Prilosec (as a matter of fact for any medication) can precipitate any time during the treatment. If your symptoms persist for next couple of days; than they are likely due to Prilosec. Stopping the medications and resolution of the symptoms would confirm it.

It is privilege assisting you.

 

I hope this was helpful to you. If it was, please remember to ACCEPT the answer so I can get compensated for my work. If you have any more questions, please feel free to ask. I am truly privileged to help you, and I want to make sure that you are satisfied with the answer. Good luck!

 

Dr. Arun